Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence analysis of the Jacobi spectral-collocation methods for Volterra integral equations with a weakly singular kernel


Authors: Yanping Chen and Tao Tang
Journal: Math. Comp. 79 (2010), 147-167
MSC (2000): Primary 35Q99, 35R35, 65M12, 65M70
DOI: https://doi.org/10.1090/S0025-5718-09-02269-8
Published electronically: June 16, 2009
MathSciNet review: 2552221
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, a Jacobi-collocation spectral method is developed for Volterra integral equations of the second kind with a weakly singular kernel. We use some function transformations and variable transformations to change the equation into a new Volterra integral equation defined on the standard interval $ [-1,1]$, so that the solution of the new equation possesses better regularity and the Jacobi orthogonal polynomial theory can be applied conveniently. In order to obtain high-order accuracy for the approximation, the integral term in the resulting equation is approximated by using Jacobi spectral quadrature rules. The convergence analysis of this novel method is based on the Lebesgue constants corresponding to the Lagrange interpolation polynomials, polynomial approximation theory for orthogonal polynomials and operator theory. The spectral rate of convergence for the proposed method is established in the $ L^{\infty}$-norm and the weighted $ L^2$-norm. Numerical results are presented to demonstrate the effectiveness of the proposed method.


References [Enhancements On Off] (What's this?)

  • 1. S. BOCHKANOV AND V. BYSTRITSKY, Computation of Gauss-Jacobi quadrature rule nodes and weights, http://www.alglib.net/integral/gq/gjacobi.php
  • 2. H. BRUNNER, Nonpolynomial spline collocation for Volterra equations with weakly singular kernels, SIAM J . Numer. Anal., 20 (1983), pp. 1106-1119. MR 723827 (85d:65069)
  • 3. H. BRUNNER, The numerical solutions of weakly singular Volterra integral equations by collocation on graded meshes, Math. Comp., 45 (1985), pp. 417-437. MR 804933 (87b:65223)
  • 4. H. BRUNNER, Polynomial spline collocation methods for Volterra integro-differential equations with weakly singular kernels, IMA J . Numer. Anal., 6 (1986), pp. 221-239. MR 967664 (89h:65217)
  • 5. H. BRUNNER, Collocation Methods for Volterra Integral and Related Functional Differential Equations, Cambridge University Press, 2004. MR 2128285 (2005k:65002)
  • 6. C. CANUTO, M. Y. HUSSAINI, A. QUARTERONI AND T. A. ZANG, Spectral Methods. Fundamentals in Single Domains, Springer-Verlag, Berlin, 2006. MR 2223552 (2007c:65001)
  • 7. Y. CHEN AND T. TANG, Convergence analysis for the Chebyshev collocation methods to Volterra integral equations with a weakly singular kernel, submitted to SIAM J. Numer. Anal.
  • 8. D. COLTON AND R. KRESS, Inverse Acoustic and Electromagnetic Scattering Theory, Applied Mathematical Sciences 93, Springer-Verlag, Heidelberg, 2nd Edition (1998). MR 1635980 (99c:35181)
  • 9. T. DIOGO, S. MCKEE, AND T. TANG, Collocation methods for second-kind Volterra integral equations with weakly singular kernels, Proceedings of The Royal Society of Edinburgh, 124A, 1994, pp. 199-210. MR 1273745 (95c:45011)
  • 10. A. GOGATISHVILI AND J. LANG, The generalized Hardy operator with kernel and variable integral limits in Banach function spaces, Journal of Inequalities and Applications, 4 (1999), Issue 1, pp. 1-16. MR 1733113 (2001f:47085)
  • 11. I. G. GRAHAM AND I. H. SLOAN, Fully discrete spectral boundary integral methods for Helmholtz problems on smooth closed surfaces in $ \mathbb{R}^3$, Numerische Mathematik, 92 (2002), pp. 289-323. MR 1922922 (2003h:65179)
  • 12. B. GUO, J. SHEN AND L. WANG, Optimal spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comput. 27 (2006), 305-322. MR 2285783 (2008f:65233)
  • 13. B. GUO AND L. WANG, Jacobi interpolation approximations and their applications to singular differential equations, Adv. Comput. Math. 14 (2001), pp. 227-276. MR 1845244 (2002f:41003)
  • 14. B. GUO AND L. WANG, Jacobi approximations in non-uniformly Jacobi-weighted Sobolev spaces, J. Approx. Theory, 128 (2004), pp. 1-41. MR 2063010 (2005h:41010)
  • 15. Q. Hu, Stieltjes derivatives and polynomial spline collocation for Volterra integro-differential equations with singularities. SIAM J. Numer. Anal., 33 (1996), 208-220. MR 1377251 (97a:65112)
  • 16. A. Kufner and L.E. Persson, Weighted Inequalities of Hardy Type, World Scientific, River Edge, NJ, 2003. MR 1982932 (2004c:42034)
  • 17. Ch. Lubich, Fractional linear multi-step methods for Abel-Volterra integral equations of the second kind, Math. Comp., 45 (1985), pp. 463-469. MR 804935 (86j:65181)
  • 18. G. MASTROIANNI AND D. OCCORSIO, Optimal systems of nodes for Lagrange interpolation on bounded intervals. A survey, Journal of Computational and Applied Mathematics, 134 (2001), pp. 325-341. MR 1852573 (2002e:65020)
  • 19. P. NEVAI, Mean convergence of Lagrange interpolation. III, Trans. Amer. Math. Soc., 282 (1984), 669-698. MR 85c:41009
  • 20. C. K. QU AND R. WONG, Szegö's Conjecture on Lebesgue Constants for Legendre Series, Pacific J. Math., 135 (1988), pp. 157-188. MR 965689 (89m:42025)
  • 21. D. L. RAGOZIN, Polynomial approximation on compact manifolds and homogeneous spaces, Trans. Amer. Math. Soc., 150 (1970), pp. 41-53. MR 0410210 (53:13960)
  • 22. D. L. RAGOZIN, Constructive polynomial approximation on spheres and projective spaces, Trans. Amer. Math. Soc., 162 (1971), pp. 157-170. MR 0288468 (44:5666)
  • 23. H. J.J. TE RIELE, Collocation methods for weakly singular second-kind Volterra integral equations with nonsmooth solution, IMA J. Numer. Anal., 2 (1982), pp. 437-449. MR 692290 (84g:65167)
  • 24. S. G. SAMKO AND R. P. CARDOSO, Sonine integral equations of the first kind in $ L_p(0, b)$, Fract. Calc. & Appl. Anal. 2003, vol. 6, No 3, 235-258. MR 2035650 (2005a:45003)
  • 25. J. SHEN AND T. TANG, Spectral and High-Order Methods with Applications, Science Press, Beijing, 2006.
  • 26. T. TANG, Superconvergence of numerical solutions to weakly singular Volterra integro-differential equations, Numer. Math., 61 (1992), pp. 373-382. MR 1151776 (92k:65198)
  • 27. T. TANG, A note on collocation methods for Volterra integro-differential equations with weakly singular kernels, IMA J. Numer. Anal., 13 (1993), pp. 93-99. MR 1199031 (93k:65111)
  • 28. T. TANG, X. XU, AND J. CHENG, On spectral methods for Volterra integral equations and the convergence analysis, J. Comput. Math., 26 (2008), pp. 825-837. MR 2464738
  • 29. T. TANG AND X. XU, Accuracy enhancement using spectral postprocessing for differential equations and integral equations, Commun. Comput. Phys., 5 (2009), pp. 779-792.
  • 30. Z.-S. WAN, B.-Y. GUO AND Z.-Q. WANG, Jacobi pseudospectral method for fourth order problems, J. Comp. Math., 24 (2006), pp. 481-500. MR 2243117 (2007c:65063)
  • 31. D. WILLETT, A linear generalization of Gronwall's inequality, Proceedings of the American Mathematical Society, Vol. 16, No. 4. (Aug., 1965), pp. 774-778. MR 0181726 (31:5953)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35Q99, 35R35, 65M12, 65M70

Retrieve articles in all journals with MSC (2000): 35Q99, 35R35, 65M12, 65M70


Additional Information

Yanping Chen
Affiliation: School of Mathematical Sciences, South China Normal University, Guangzhou 510631, China
Email: yanpingchen@scnu.edu.cn

Tao Tang
Affiliation: Department of Mathematics, Hong Kong Baptist University, Kowloon Tong, Hong Kong –and– Faculty of Science, Beijing University of Aeronautics and Astronautics, Beijing, China
Email: ttang@math.hkbu.edu.hk

DOI: https://doi.org/10.1090/S0025-5718-09-02269-8
Received by editor(s): March 24, 2008
Received by editor(s) in revised form: February 14, 2009
Published electronically: June 16, 2009
Additional Notes: The first author is supported by Guangdong Provincial “Zhujiang Scholar Award Project”, National Science Foundation of China 10671163, the National Basic Research Program under the Grant 2005CB321703
The second author is supported by Hong Kong Research Grant Council, Natural Science Foundation of China (G10729101), and Ministry of Education of China through a Changjiang Scholar Program.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society